Maryland, 2003

Damaging Winds in Maryland, July 12, 2003

July 12, 2003 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm knocked over trees and pulled down wires in Conowingo and Charlestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked over trees and pulled down wires in Conowingo and Charlestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 2:25 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 2:25 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SAT JUL 12 2003

CONVECTION FIRING AROUND MID LVL IMPULSE AND ASSOCIATED SFC BNDRY
ROTATING AROUND CANADIAN VORTEX. MM5...CANADIAN AND OLD GFS WEAKING
THIS WITH TIME AS MODEST TO MODERATE CAPES LESSEN. HOWEVER...HAVE
MAINTAINED A SLGT CHC OF SHRA/TSRA OVER FA THIS EVENING...THEN IN
RESPONSE TO MM5 AND OLD GFS PUTTING THE RT REAR QUAD OF THE UPPER
JET OVER THE SERN ZONES IN SUPPORT OF ABOVE MAINTAINED THAT SLIGHT
CHC THOSE ZONES OVERNIGHT. AFTER THAT...THE CANADIAN WANTS TO PUSH
THE UPPER JET AND LOW LVL BOUNDARY FAR ENOUGH OUT TO KEEP THE ENTIRE
FA OUT OF ANY IMPULSES MOVING ALONG IT THROUGH MONDAY...WHILE MM5
AND ESPECIALLY OLD GFS KEEP IT ALL CLOSER TO THE COAST. THERE SEEMS
TO BE SOME AGREEMENT THAT SUNDAY IS GENERALLY DRY...BUT SUNDAY NIGHT
INTO MONDAY BECOMES THE QUESTION. A COMPROMISE BETWEEN THESE MODELS
AND CONTINUITY IS WHAT WE WENT WITH...KEEPING POPS SE AND DROPPING
THEM NW. AFTER THAT...WE NOTED THAT THE OLD MRF AND OLD ECMWF LOOKED
REASONABLY CLOSE INTO FRI...AND SO HAD SOME FAITH IN THE MRF FCST
FIELDS. ONLY CHANGE WAS TO MAKE FRI A BIT MORE PESSIMISTIC. AS OKX
NOTED...MRF MAY BE BRINGING SOME TROPICAL MOISTURE UP OUR WAY BUT
THE PROXIMITY OF THE CUTOFF BY THAT TIME SEEMED TO WARRANT CHC POPS.
ANTICIPATE A FULL SUITE OF MODELS FOR THE NEXT REG SCHEDULED FCST.
UNTIL THEN...TEMPS WERE NOT CHANGED MUCH FROM PREV FCST. DID USE
LOCAL SCHEME TO ADJUST TEMPS A LTL FOR TMRW...AND AFTN DWPTS TODAY
AS A ROUGH GUIDE TO MODEST CHANGES TO TEMPS TONIGHT.

MAINTAINING SCA N OF LTL EGG FOR SEAS THIS CWF. THANKS TO ALL WHO
CALLED OR WROTE.

FCSTID = 45

MPO   55  74  55  75 /  20  10  10  10
ABE   62  81  62  80 /  20  10  10  10
RDG   62  81  62  80 /  20  10  10  10
PHL   68  84  68  82 /  20  10  10  10
12N   59  80  59  80 /  20  10  10  10
SMQ   61  81  61  81 /  20  10  10  10
TTN   66  83  66  81 /  20  10  10  10
MIV   62  84  63  79 /  20  10  30  30
ACY   68  79  68  76 /  20  10  30  30
ILG   66  84  66  82 /  20  10  10  10
DOV   66  84  66  82 /  20  10  30  30
GED   66  84  66  80 /  20  10  30  30
ESN   66  84  66  82 /  20  10  30  30

.PHI...
DE...NONE.
MD...NONE.
NJ...SCA N OF LITTLE EGG INLET FOR SEAS...ANZ450-451.
PA...NONE.

NYY
Hazardous weather outlook, Jul 12, 4:37 AM EST, 13 hours 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
067>071-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
July 12, 6:35 PM EST
Where
Cecil County, Conowingo
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -76.167

Thunderstorm Wind, Cecil

When
July 12, 6:50 PM EST
Where
Cecil County, Charlestown
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -75.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333705, 5333762.